Alert archive / Ohio / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 197, NWS Wilmington, OH

July 16, 2017Hardin County, Logan County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 16, 2017, 7:29 PM EDT for Hardin County, Logan County, Ohio. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 16, 2017, 7:29 PM EDT (23:29 UTC)
Expired
Jul 16, 2017, 7:44 PM EDT
In force
15 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hardin County, OH, Logan County, OH

The radar

The Cincinnati radar (KILN), 123 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-395 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:09 PM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 16, 3:09 PM EDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
309 PM EDT Sun Jul 16 2017

.SYNOPSIS...
A cold front dropping south through the Great Lakes will bring
a slight chance of showers and thunderstorms to the region
tonight into the early part of the the work week. Temperatures
will be near normal for the next couple of days, then a gradual
increase in heat and humidity is expected going into the second
half of the work week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Convection has been sparse across the srn Great Lakes so far
this afternoon ahead of a weak front. Still expect a little
development down into the region this evening as the front sags
a little farther south and H5 s/w works into Ohio. Once again
slowed down the onset of the pcpn, pretty much starting it
around 00Z in the nw.

Don't feel that it will develop into anything widespread. Kept
PoPs overnight in the 20 to 30 range at the highest. Clouds
should increase overnight behind the front as it works farther
south. There could be some fog development north of I-70
tonight as temperatures reach the dewpoints. Expect lows tonight
to be generally in the mid 60s.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
By Monday morning the upper s/w will be east of the region, but
a sfc trof will be lingering across the ern zones. As the
atmosphere heats up, there should be enough convergence for some
scattered cells to pop. Chance PoPs look sufficient at this
time. Highs will range from around 80 in the nw, to the mid 80s
in the south.

A few storms could linger into the evening hours, but overall
expect Monday night be dry, with lows in the lower to mid 60s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The long term will be a summertime pattern with warm and humid
conditions for much of the time period.  Tuesday will be the coolest
day with high temperatures expected to be in the low to mid 80s. A
diffuse washed out frontal boundary will be in place at the start of
the long term therefore some patchy fog will be possible Tuesday
morning.

With a weak frontal boundary in the vicinity Tuesday afternoon
cannot rule out an isolated shower or storm along and south of the
Ohio River.  Moisture should be limited however and remain primarily
south of the region.  Due to this limited precipitation chances to a
slight chance.

The heat and humidity will be on the increase for Wednesday with
southwesterly flow.  Temperatures Wednesday through Sunday are
expected to generally be in the middle 80s to low 90s.  Heat index
values across portions of the area will be in the middle 90s to
around 100.  With some uncertainty with clouds and convection will
leave heat index values out of the hazardous weather outlook at this
time, however will continue to monitor as the week progresses.

The area will be in northwest flow aloft for Wednesday through
Saturday.  During this time expect multiple disturbances to work
down into the region in the northwest flow.  Although there will be
off and on chances for precipitation, Friday night looks to be the
best chance for shower and thunderstorm activity.  Additional
thunderstorm chances will be present for Sunday with unstable
airmass.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Satellite and radar is picking an area of VFR cigs moving thru
the Cinci Tr-State, which might contain a few sprinkles.

H5 s/w is forecast to dig out of the Great Lakes into nrn Ohio
tonight. Scattered to isolated convection is expected ahead of
the s/w, but with the loss of daytime heating it will become
spotty after 00Z. Only carried a VCSH at the nrn TAFS for the
first part of the night.

Models then lower cigs to IFR as moisture increases towards
morning. MVFR fog will also be an issue at the nrn TAFS in the
same time frame. Meanwhile expect river valley fog again at LUK
with IFR conditions.

Cigs will try and rise tomorrow morning as the low level
moisture burns off, but expect periods of MVFR cigs in the
morning.

For the 30 hr CVG tafs, added VCTS after 17Z.

OUTLOOK...Thunderstorms are possible Monday afternoon and again
Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Haines/Sites
NEAR TERM...Sites
SHORT TERM...Sites
LONG TERM...
AVIATION...Sites
Hazardous weather outlook, Jul 16, 7:43 AM EDT, 11 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
743 AM EDT Sun Jul 16 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-171145-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
743 AM EDT Sun Jul 16 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 16, 5:56 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
556 PM EDT SUN JUL 16 2017

OHZ026-162230-
Hardin OH-
556 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARDIN COUNTY UNTIL 630
PM EDT...

At 556 PM EDT, radar indicated a strong thunderstorm over Bluffton,
moving southeast at 40 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...
Frequent cloud-to-ground lightning...

Locations impacted include...
Kenton, Ada, Forest, Dunkirk, Blanchard, Patterson, Dola, Grant,
Mentzer and Huntersville.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4082 8350 4070 8350 4070 8346 4058 8358
      4078 8388 4082 8388
TIME...MOT...LOC 2156Z 307DEG 36KT 4090 8391

JDR
Special weather statement, Jul 16, 6:45 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service Wilmington OH
645 PM EDT SUN JUL 16 2017

OHZ026-162315-
Hardin OH-
645 PM EDT SUN JUL 16 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HARDIN COUNTY UNTIL
715 PM EDT...

At 645 PM EDT, radar indicated a strong thunderstorm over Ada, moving
southeast at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...
Nickel size hail...

Locations impacted include...
Kenton, Ada, Forest, Dunkirk, Blanchard, Mcguffey, Patterson, Dola,
Grant and Huntersville.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 4082 8350 4076 8350 4057 8360 4075 8388
      4082 8388
TIME...MOT...LOC 2245Z 305DEG 17KT 4080 8383

JDR
Local storm report, Jul 16, 7:02 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
702 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             12 W KENTON             40.64N 83.84W
07/16/2017  M1.00 INCH       HARDIN             OH   TRAINED SPOTTER

&&
Local storm report, Jul 16, 7:16 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
716 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             MCGUFFEY                40.69N 83.79W
07/16/2017  M1.00 INCH       HARDIN             OH   TRAINED SPOTTER

            SOME SMALLER HAIL TOO, BUT BIGGEST STONES ARE ONE INCH IN
            DIAMETER.

&&

KC
Local storm report, Jul 16, 7:20 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
720 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             2 NE ALGER              40.73N 83.82W
07/16/2017  E1.00 INCH       HARDIN             OH   PUBLIC

&&

KC
Local storm report, Jul 16, 7:28 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
728 PM EDT SUN JUL 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             ALGER                   40.71N 83.84W
07/16/2017  M1.00 INCH       HARDIN             OH   PUBLIC

&&

KC

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:56 PM EDTSpecial Weather StatementILNHardin34 min
Jul 16, 6:03 PM EDTSevere Thunderstorm WarningILNHardin42 min
Jul 16, 6:45 PM EDTSpecial Weather StatementILNHardin30 min
Jul 16, 7:01 PM EDTSevere Thunderstorm WarningILNHardin29 min
Jul 16, 7:13 PM EDTAreal Flood AdvisoryILNHardin2 hr
Jul 16, 7:47 PM EDTSpecial Weather StatementILNAuglaize28 min
Jul 16, 7:59 PM EDTSevere Thunderstorm WarningILNAuglaize, Hardin, Logan, Shelby46 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.